Thunderstorm Wind, Saratoga
- When
- May 18, 5:10 PM EST
- Where
- Saratoga County, Galway
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 43.017, -74.033
Trees and wires were blown down at Galway.
On May 18, low pressure moved across the eastern Great Lakes and western New York State. A southerly flow to the east of the low brought relatively warm and unstable air into east central New York State.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
On May 18, low pressure moved across the eastern Great Lakes and western New York State. A southerly flow to the east of the low brought relatively warm and unstable air into east central New York State. An upper level trough over the eastern Great Lakes dipped southeastward during the day cooling the mid and upper levels of the atmosphere over New York State. Scattered thunderstorms occurred during the afternoon. Several thunderstorms produced small hail. A thunderstorm at Galway in Saratoga County briefly became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 18, 3:36 PM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 436 PM EDT THU MAY 18 2006 .SHORT TERM /TONIGHT THROUGH SATURDAY/...LATEST RADAR PICTURE SHOWING WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE CWA. ONE LIMITING FACTOR THAT HAS PREVENTED US FROM REALLY GENERATING A LOT OF CONVECTION IS THE LOW DEWPOINTS. A BEAVER DAM IN SARATOGA COUNTY HAS BROKE. AT 300 PM EDT...THE SARATOGA COUNTY SHERIFFS OFFICE REPORTED THAT A BEAVER DAM HAD BROKEN IN THE TOWN OF GREENFIELD AND THAT FLOODING WAS OCCURRING ON DANIELS ROAD...CLINTON STREET...BLOOMFIELD ROAD...DENTON ROAD...CLEMENT AVENUE AND LOCUST GROVE ROAD. THE WATER WILL ALSO CAUSE FLOODING ALONG THE GEYSER BROOK AND THE SARATOGA SPA STATE PARK HAS BEEN EVACUATED. WILL KEEP LIKELY POPS ACROSS THE CWA EARLY THIS EVENING WITH CONVECTION. MODELS SHOWING ANOTHER ROUND OF RAIN LATE TONIGHT AND EARLY FRIDAY MORNING ACROSS THE EASTERN PORTION OF THE CWA WITH ANOTHER LOW PRESSURE SYSTEM. GFS MODEL GENERATING A DECENT AMOUNT OF PRECIPITATION. THIS IS DUE TO CONVECTIVE FEEDBACK. THE NAM LOOKS TO BE MORE REASONABLE. FRIDAY THROUGH SATURDAY...A LOW PRESSURE SYSTEM WILL BE STALLED OUT OVER THE NORTHEAST. THE UNSETTLED WEATHER WILL CONTINUE WITH THE TROUGH OVER THE NORTHEAST. QPF GENERALLY LOOKS LIGHT THROUGH THIS TIMEFRAME. TEMPERATURES THROUGH THE WEEKEND WILL REMAIN SLIGHTLY BELOW NORMAL. && .LONG TERM /SUNDAY THROUGH THURSDAY/...BY SUNDAY...THE LOW PRESSURE SYSTEM SHOULD LIFTING NORTHWARD AND WE WILL BE DEALING WITH A FEW WEAK WAVES. BY MONDAY WE SHOULD BE OUT OF THE UNSETTLED WEATHER AND THE WEATHER WILL BE IMPROVING EACH DAY OF THE WEEK. AN RIDGE OF WARMER AIR WILL MOVE EASTWARD THROUGHOUT THE WEEK BRINGING MILD AIR TO THE REGION. && .AVIATION...OVERALL...VFR CONDITIONS TONIGHT...MOSTLY CLEAR/PARTLY CLOUDY EXCEPT MOSTLY CLOUDY ACROSS LAKE EFFECT AREAS ACROSS CENTRAL NEW YORK INTO THE WESTERN MOHAWK VALLEY INTO THE EASTERN CATSKILLS. GUSTY WINDS WILL CONTINUE...ESPECIALLY ACROSS THE HIGHER TERRAIN...BUT WILL WEAKEN SOME AS THE NIGHT PROGRESSES. LAKE EFFECT CLOUDS WILL SPREAD INTO EASTERN NEW YORK SUNDAY AS WINDS SHIFTS FROM THE NW TO A MORE WESTERLY DIRECTION. MVFR CONDITIONS WITH LAKE EFFECT SNOW SHOWERS. && .HYDROLOGY...MINOR RISES OCCURRED ON RIVERS/STREAMS BUT LEVELS ARE RECEDING. AS A RESULT ARCTIC AIRMASS ACROSS REGION...ICE WILL FORM AND/OR THICKEN ON AREA STREAMS AND LOW FLOWING RIVERS. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NYC091 - FLASH FLOOD WARNING DUE TO BEAVER DAM BREAK IN SARATOGA. VT...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 710 AM EDT THU MAY 18 2006 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-191100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY- EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 710 AM EDT THU MAY 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE. LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER AND DAMAGING WIND UP TO 60 MPH WILL BE THE THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 412 PM EDT THU MAY 18 2006 NYZ032-038-182100- NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY- 412 PM EDT THU MAY 18 2006 ...A STRONG THUNDERSTORM IN HERKIMER COUNTY... AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 30 MPH...AND HEAVY RAIN WITH AMOUNTS UP TO A HALF INCH. THIS STORM WAS LOCATED NEAR MIDDLEVILLE...OR ABOUT OVER HERKIMER...AND MOVING NORTH AT 45 MPH. THE THUNDERSTORM WILL BE NEAR... NEWPORT AND POLAND BY 415 PM EDT. COLD BROOK BY 420 PM EDT. OHIO BY 425 PM EDT. 6 MILES EAST OF NORTHWOOD BY 430 PM EDT. 6 MILES SOUTH OF ALGER ISLAND PUBLIC CAMPGROUND...8 MILES SOUTH OF EAGLE BAY...8 MILES SOUTHEAST OF OLD FORGE AND 8 MILES EAST OF NICKS LAKE CAMPGROUND BY 500 PM EDT. HAIL ONE QUARTER TO ONE HALF INCH WAS REPORTED FROM GERMAN FLATS AT 402 PM.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
416 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 S ILION 43.00N 75.04W
05/18/2006 E0.50 INCH HERKIMER NY TRAINED SPOTTER
1/4 TO 1/2 INCH HAIL
&&
IAASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 504 PM EDT THU MAY 18 2006 NYZ033-042-182130- HAMILTON NY-NORTHERN WARREN NY- 504 PM EDT THU MAY 18 2006 ...A STRONG THUNDERSTORM IN HAMILTON AND WARREN COUNTIES... AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL AND WINDS IN EXCESS OF 30 MPH. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF NORTH CREEK...OR ABOUT 11 MILES EAST OF SPECULATOR...AND MOVING NORTH AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... 6 MILES WEST OF NORTH CREEK BY 525 PM EDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 516 PM EDT THU MAY 18 2006 NYZ039-082-182145- SOUTHERN FULTON NY-NORTHERN FULTON NY- 516 PM EDT THU MAY 18 2006 ...A STRONG THUNDERSTORM IN FULTON COUNTY... AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 30 MPH...AND HEAVY RAIN WITH AMOUNTS UP TO A HALF INCH. THIS STORM WAS LOCATED NEAR GLOVERSVILLE AND IS MOVING NORTH AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... CAROGA LAKE AND 6 MILES WEST OF MAYFIELD BY 525 PM EDT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 522 PM EDT THU MAY 18 2006 NYZ039>041-050-082-083-182145- SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-MONTGOMERY NY- SOUTHEAST WARREN NY-SOUTHERN FULTON NY-NORTHERN FULTON NY- 522 PM EDT THU MAY 18 2006 ...A STRONG THUNDERSTORM IN MONTGOMERY...SARATOGA...WARREN AND FULTON COUNTIES... AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 35 MPH...AND HEAVY RAIN WITH AMOUNTS UP TO A HALF INCH. THIS STORM WAS LOCATED NEAR AMSTERDAM AND IS MOVING NORTH AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... BROADALBIN AND 6 MILES WEST OF GALWAY BY 530 PM. NORTHAMPTON BEACH PUBLIC CAMPGROUND AND 6 MILES EAST OF CRANBERRY CREEK BY 540 PM. EDINBURG AND NORTHVILLE BY 545 PM.
The Albany radar (KENX), 48 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and wires were blown down at Galway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512165.